I got prescribed these today as a replacement for sertraline as I was on 200mg and all it was doing was making my anxiety horrifically worse. My dosage for this is 75mg once per day.
I took the tablet with some food (some good old fashioned dairylee dunkers and fruit) and felt fine! Then around two hours later nausea hit me like a bitch and I was vomiting around 30 minutes later. I must add that I have an extreme phobia of vomiting. I haven't been sick for at least 5 years possibly because I refuse to let myself. Even being drunk on alcohol I will not be sick, so this side effect was really something I couldn't control.
I'm supposed to take these every day, so again tomorrow at around 4pm but I'm horrified at the thought of being sick again. Has anyone else dealt with side effects like this from this medication or similar ones?
I'd contacted my GP but the doctor had already finished and so I will have to wait until tomorrow to speak to them again.
(I will add I am taking these for depression and anxiety, and I suffer with mild IBS which may make my stomach more sensitive.)
Added 27 Feb 2017:
Thanks for your response, I don't know if I can reply but I will just write here. Although I was on 200mg, I weaned myself off (I know, it's bad) but my anxiety was so bad I couldn't even book a doctors appointment to talk until yesterday when I needed to get a repeat prescription for other medication and didn't want to pay for medication I wont use.
Added 28 Feb 2017:
I thought I would post an update in case anyone is curious. I spoke with my doctor this morning who decided to take me off the medication. While most people may be able to deal with vomiting as a side effect, it has already caused me to miss 2 days of lectures and I don't have the time to throw away right now in university! I am still feeling nauseous although it probably isn't helped by my phobia rigging up my anxiety.
I am feeling nauseous after taking venoflaxine 75 mil for anxiety. I also get anxious about feeling nauseous and as pure O health anxiety is part of my problem I usually start wondering whether I have stomach or bowel cancer. But I did a few things wrong which made my problem worse. The first was that I stitched from paroxetine too fast and didn’t take enough time to come off one before starting the other. Another was that I often took the tablet without food and then much later on would eat a rich cake or something of the sort. I think I was probably asking for trouble.
4 June 2020
For anyone starting Effexor, consider starting at the lowest dose possible which is usually 37.5mg . In Ireland we have a generic called Venex - you open the capsule and there’s 3x 12.5mg little pills inside. I’ve titrated upwards, slowly, and started on 12.5 (took 2 pills out the XR capsule, took the capsule to retain the XR function).
I too have a fear of vomiting. This med does definitely make you nauseous - and panicking about that can make you feel even more sick. I have Valoid on hand - within 5 mins of intense nausea, it goes way down. I also have a small amount of Clonazepam to use if I need to.
My mood has definitely improved, I’ve only been on 37.5 for a few weeks. It is a bit of a rough ride, and it feels really odd for me to feel happy! Might sound silly to say, but it’s taking some getting used to :)
I think it’s worth trying a lower dose, and having the anti nausea meds on hand. Valoid will literally stop you from throwing up.
BTW the same is always said for ever needing to taper off this drug - it doesn’t have to be horrific at all, if done slowly... I’m tapering up in the same way, 12.5mg every few weeks.
Take your time with it.
4 June 2019
I've been on venlafaxine now for a few months and they still really make me ill. About 45mins after taking them I get an intense nauseous feeling that doesn't go away for hours. I try to take them on a full stomach but struggle to eat because I feel so nauseous all the time. If I miss a dose I feel sick as well. I've been told to stick with them as its just my body getting used to them but I'm on my own with a baby to look after, so being unwell isn't really an option for me. I tried to stop taking them but my mental health suffered severely so had to start taking them again. Somebody please tell me that I will get used to them as its really starting to affect me Feeling ill almost constantly.
6 April 2019
I've been on Effexor for about two months now and experienced severe nausea and vomiting for the first two days of being on it. Now again, two months in, I'm incredibly nauseous constantly and vomiting the same way you describe. Going to see my doctor to get off of this ASAP. Cannot deal with the side effects either. The additional heightened anxiety, dizziness, blurred vision, profuse sweating, etc. are all extremely interrupting to my daily life and work schedule. You aren't/weren't alone in your experience!
1 Feb 2018
I was put on 35mg when I first started taking venlafaxine, I took them for about 2 weeks and had little to no problem although I did have blurred vision, nausea and shakes but that past after a couple days, when that ran out I went on 75mg but I waited too long to get the prescription, about a month, so when I took it I was fine but really tired, a few hours later the nausea started and I ended up vomiting all night ( I took the pill around 10:30am that day, and didn't feel sick til around 5pm) it's now the next day and I'm still vomiting.
27 Feb 2017
Well eff SWAN; HAS given you a good answer and same with me very few people complain about vomiting. I think along with your problem your worrying too much make sure you have something in the stomach as you did and maybe ask the doctor tomorrow about something for vomiting. It is very possible that these side effects may be gone in less than a week or up to 2 weeks but many get lucky and are able to have the side effects stop sooner. I would keep trying if you can this has been very effective for many just have to convince yourself to get through the worse part here. Try and use the head for some Positivity. Good luck to you.
27 Feb 2017
Hi, Effy! About 37% of Effexor users experience nausea during the first few days to a couple weeks of initiating therapy and about 6% experience actual vomiting. The good news is that these side effects generally resolve rather quickly and they also generally respond very well to OTC preparations such as Pepto Bismol. meclizine, and Dramamine. Dramamine can make some folks sleepy so it would be best to take this in the evening. I can sympathize with your aversion to vomiting as I feel the same way. I break out in a cold sweat just thinking about it. Hopeful you'll get through this rough start quickly as Effexor/venlafaxine is an excellent medication for both depression and anxiety. I took it for over four years with excellent results. Best regards and good luck!
27 Feb 2017
200 of sertraline to 75 Effexor is a big jump. Did your doctor wean you off the sertraline or just switch you? If it was a sudden switch that could definitely cause the vomiting. If you were weaned but are still experiencing the vomiting I would guess that your body is just adjusting to the switch, especially if you were on the sertraline for an extended period of time. I haven't heard a lot of people experiencing nausea or vomiting with Effexor so I would say stick it out for a couple weeks if you can. You can obviously talk to your doctor tomorrow but usually the initial side effects will subside within a few weeks.